Get help from best doctors, anonymously
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

I was suffering from generalized anxiety disorder and mild depression since 2016. I was on vilazodone hydrochloride for 2.5 yrs. Then I gradually reduced the dose. Recently after undergoing divorce my anxiety has re surfaced. Heaviness in chest and high heart beat. I got my thyroid profile also done and all three values are in the normal range. Though tsh is in normal zone but on the higher side of table. Which medicine should I take? Can I also start propranolol 20 mg for heart beat.

2 Doctors Answered
Divorce is difficult to handle and so the rise in the anxiety is quite expected. Oftentimes depression and anxiety go together. I am worried that you want to self-medicate if we approve! that is very concerning for me. Kindly meet with your doctor and decide because he has first hand information about your condition and will know best what's to be done. My biggest concern is that you do not seem to combine medication with counseling. If that is true, you are the loser because it is the combination that will give you fruitful results. If you are against the use of medication, then you will have to work very hard with a counselor for a long time to recover. In fact the counselor may advice medication and will send you to a doctor. If you do not cooperate then it is futile and is a gross waste of time, money and opportunity. There is nothing wrong with use of medication since it is used as an addendum to the process of therapy. When the medication has served its purpose, then you can discontinue it on the advice of the doctor. In fact, you can mention this to him/her that you do not wish to be on medication for too long. S/he will tell you how long it will take and how much of your cooperation is required. All disorders have a chemical imbalance and that can ideally be stabilized by introducing medication, which are made to mimic the natural neurotransmitters the brain produces. When the chemistry is normalized there is no need for further medication. Then the doctor will gently and gradually withdraw the medication to tease the brain to produce the new normal. Remember you will need to work with the counselor even if you take medication.
7 people found this helpful
Recent stressor may precipitate anxiety symptoms even if you have been treated for it in past. Anxiety medicines like vilazodone can help and yes, propranolol will help in reducing palpitation. But it need to started after evaluation. Thanks.
Suggestions offered by doctors on Lybrate are of advisory nature i.e., for educational and informational purposes only. Content posted on, created for, or compiled by Lybrate is not intended or designed to replace your doctor's independent judgment about any symptom, condition, or the appropriateness or risks of a procedure or treatment for a given person.